What Does a GHB Overdose Look Like?

Gamma-hydroxybutyrate, or GHB, is a central nervous system (CNS) depressant that is naturally occurring in the brain and other human tissues. Synthetic GHB was once manufactured in a lab in the hopes of developing a pharmaceutical to induce sleep and sedation and to provide pain relief in patients undergoing surgeries or other medical procedures. In medical studies, GHB was eventually found to be ineffective as a pain-relieving medication and shown to be potentially unsafe for administration after many test subjects experienced seizures, intense bouts of vomiting, and severe swings between consciousness and unconsciousness.1,2

GHB did not disappear, however, and instead has become popular in athletic circles for its rumored effects on metabolism. Athletes began taking supplements of GHB due to its ability to stimulate human growth hormone, a hormone known to increase muscle mass and reduce body fat.1,2

Woman addicted to GHB sitting on ground

Then, in the 1990s, GHB gained popularity as a recreational drug in club and rave scenes. GHB was used for its euphoric and sedative effects, and was often combined with other drugs such as alcohol, MDMA, and amphetamines to enhance the effects of both drugs.1,2 Unfortunately, unconsciousness, which is a common and rapid symptom of GHB intoxication, led to people popping the drug in people’s drinks so they could force a victim into non-consensual sex.2 This use of GHB earned the drug its dubious association with other substances implicated in widely publicized cases of date rape, and also led to the FDA placing GHB on the list of Schedule I controlled substances.2

Usage statistics are not widely available for GHB use and abuse. However, it is known that more males than females are seen in emergency rooms for GHB intoxication and overdose, that the median age for abuse is 28 years old, and that GHB is most commonly abused with alcohol and methamphetamine followed by MDMA, marijuana, and cocaine.1,2

Common Signs of GHB Use & Abuse

The typical onset of effects of GHB occurs between 15 and 20 minutes of use, with intoxication lasting from 1 hour to 6 hours.1,2 As stated before, it is common for GHB to be used along with other intoxicating substances, such as alcohol and methamphetamine, which could exacerbate and prolong the effects of GHB intoxication.1,2 Recreational doses that are considered to be safe are between 1-2 grams, which may result in serum concentrations between 80 and 100mg per liter of blood.2 Because GHB is often produced by and sold through the illegal market, there is no way for users to tell what dose they are getting when they buy GHB illegally for recreational purposes. This increases the likelihood that you or a loved one will get an unsafe dose and experience severe side effects that require medical attention.

Common signs of GHB use and intoxication include:1,2

  • Relaxation.
  • Euphoria.
  • Lowered inhibitions.
  • Sedation ranging from moderate to profound.
  • Dizziness.
  • Confusion.
  • Lack of coordination.
  • Nausea.
  • Slurred speech.
  • Impaired memory.
  • Hallucinations.

There is a large body of evidence pointing to the fact that when GHB is abused it can lead to tolerance, dependence, and addiction. Dependence upon GHB, due to chronic and prolonged use, can lead to withdrawal symptoms if GHB is stopped abruptly. Withdrawal symptoms can begin within the first 24 hours and last as long as 3 weeks. Professional detoxification programs can help reduce the discomfort of withdrawal symptoms and, as a result, decrease the risk of relapse in people with GHB dependence.

Common signs of GHB withdrawal include: 2

  • Fever.
  • Extreme fatigue.
  • Anxiety.
  • Insomnia.
  • Tremors.
  • Mood swings (lability).
  • Confusion.
  • Agitation.
  • Paranoia, delusion, and hallucinations.

Typical GHB Overdose Symptoms

Closeup of a syringe with an overdosed man slumped against the wall in dark alley

GHB has a very low margin separating a tolerable amount of drug and a potentially fatal dose. Anyone who exceeds what may be considered a safe dose is at a very high risk for more severe side effects and an accidental overdose.2

Common signs of GHB overdose include:1,2

  • Vomiting.
  • Loss of a gag reflex.
  • Loss of control over bodily movements.
  • Shaking, tremors, or seizures.
  • Loss of consciousness and unresponsiveness.
  • Absence of pain response.
  • Rapid side-to-side eye movement.
  • Profuse sweating.
  • Lowered body temperature.
  • Breathing that has slowed below 15-20 breaths per minute (respiratory depression).

If someone has overdosed on GHB, they are at risk of severe respiratory depression or arrest, aspiration of gastric contents (i.e., choking on their own vomit), falling into a coma, and even death. Due to the likelihood that someone who overdoses on GHB will become unconscious and remain so for several hours, it may be difficult to assess them for the symptoms listed above. If someone you love is exhibiting any of the signs above, or you have reason to suspect that they have taken GHB, it is imperative that you call 911 or take them to the nearest emergency room immediately.

Treatment for a GHB Overdose

If you or someone you love has overdosed on GHB, you should receive medical attention to ensure that airways remain clear and that vital signs remain stable. Many people who are admitted to the emergency room for GHB overdose will be intubated to protect the airway and to prevent complications from vomiting. Some hospitals will also provide medications to treat some of the symptoms of GHB intoxication or withdrawal, however an evidence-based approach for the treatment of GHB overdose has not been identified, so treatment may vary widely from hospital to hospital. In general, someone who is being treated for GHB overdose will regain consciousness within 6 hours of admission. However, in more severe cases coma and death are also a possibility.1,2  

Once a person becomes medically stable, it is wise to seek ongoing drug treatment at an inpatient or outpatient program to address the underlying issues that supported the abuse and eventual overdose.

If you or someone you love overdosed on GHB and is ready to explore treatment options, call a representative for information at  1-888-287-0471 Who Answers? .

Sources

  1. Couper, F. J., Thatcher, J. E., & Logan, B. K. (2004). Suspected GHB overdoses in the emergency department. Journal of analytical toxicology, 28(6), 481-484.
  2. Busardò, F. P. & Jones, A. W. (2015). GHB Pharmacology and Toxicology: Acute Intoxication, Concentrations in Blood and Urine in Forensic Cases and Treatment of the Withdrawal Syndrome. Current Neuropharmacology, 13(1), 47–70.

About the Editor

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?